Alert archive / Florida / Freeze Warnings in 2016

Freeze Warning 1, NWS Melbourne, FL

January 19, 2016Lake County, Volusia County, Florida

NWS Melbourne, FL issued this freeze warning at Jan 19, 2016, 1:20 PM EST for Lake County, Volusia County, Florida. It took effect at Jan 20, 2016, 1:00 AM EST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 19, 2016, 1:20 PM EST (18:20 UTC)
In effect from
Jan 20, 2016, 1:00 AM EST
Expired
Jan 20, 2016, 8:00 AM EST
In force
7 hr
Issued by
NWS Melbourne, FL

Counties Lake County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2016-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2016-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -99 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1823 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
-99 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

103 
WWUS72 KMLB 191820
NPWMLB

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MELBOURNE FL
120 PM EST TUE JAN 19 2016

FLZ041-044-144-201300-
/O.NEW.KMLB.FZ.W.0001.160120T0600Z-160120T1300Z/
INLAND VOLUSIA COUNTY-NORTHERN LAKE COUNTY-SOUTHERN LAKE COUNTY-
INCLUDING THE CITIES OF...DEBARY...DELAND...DELTONA...EUSTIS...
MOUNT DORA...LEESBURG...TAVARES...CLERMONT...MASCOTTE...GROVELAND
120 PM EST TUE JAN 19 2016

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM EST WEDNESDAY...

* TEMPERATURE...LOWS BETWEEN 30 TO 32 DEGREES EARLY WEDNESDAY
  MORNING.

* IMPACTS...TEMPERATURES WILL DROP TO NEAR OR SLIGHTLY BELOW
  FREEZING EARLY WEDNESDAY MORNING FOR UP TO 2 TO 4 HOURS. ENSURE
  TENDER VEGETATION AND OUTDOOR PETS HAVE ADEQUATE PROTECTION FROM
  THE COLD TEMPERATURES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED FOR 2 OR MORE HOURS OF TEMPERATURES
BETWEEN 27 AND 32 OVER A WIDESPREAD AREA. RESIDENTS SHOULD COVER
OR MOVE INDOORS ANY COLD SENSITIVE PLANTS...AND BRING PETS INDOORS
THIS EVENING. 

&&

$$

ULRICH

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this freeze warning went out at Jan 19, 9:15 AM EST, 4 hours 5 minutes earlier.

Area forecast discussion, Jan 19, 9:15 AM EST, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
915 AM EST TUE JAN 19 2016

...CONTINUED COLD THRU TONIGHT FOLLOWED A BY MID-LATE WEEK WARMUP...

.UPDATE...
POWERFUL 120-140 KNOT JET OVERHEAD FROM THE EASTERN GULF TO OFF
THE SOUTHEAST US COASTLINE CONTINUES TO PRODUCE EXTENSIVE UPPER
LEVEL (30,000 FEET) CIRRUS CLOUDS. EXPECT THESE CLOUDS TO EVENTUALLY
ERODE SOME AND SHIFT SOUTH OF THE AREA AS JET AXIS PULLS AWAY AND
WEAKENS. EXPECT TO SEE FAIRLY LOW RH VALUES THIS AFTERNOON AS VERY DRY
AIR WAS NOTED JUST ABOVE THE SURFACE ON THIS MORNING'S XMR
SOUNDING.

HIGH PRESSURE BUILDING IN FROM THE NORTHWEST WILL MAINTAIN
NORTH FLOW TODAY WITH TEMPERATURES 10-15F BELOW NORMAL FOR THIS
TIME OF YEAR. THIS MORNING'S LOW TEMPERATURES WERE ABOUT 5-10F
BELOW THE 30-YEAR (1981-2010) AVERAGE.

AVERAGE TEMPERATURES FOR TODAY'S DATE (JANUARY 19):

       HIGH   LOW
DAB |   68    47
MCO |   71    49
MLB |   71    49
VRB |   72    52

&&

.AVIATION...
VFR WITH BROKEN CIRRUS STREAMING OVERHEAD THROUGH THIS AFTERNOON.

&&

.MARINE...
TODAY-TONIGHT...MODERATE TO FRESH NORTH-NORTHWEST BREEZE AROUND 15
KNOTS NEAR SHORE AND 20 KNOTS AWAY FROM THE COAST PRODUCING SEAS
4-5 FEET NEARSHORE AND 6-7 FEET OFFSHORE...LIKELY A LITTLE HIGHER
IN THE GULF STREAM GIVEN THE OPPOSING FLOW. EXPECT THIS TO
CONTINUE INTO THIS EVENING...WITH THE GRADUAL ABATEMENT IN SEAS
EXPECTED OVERNIGHT AS LOW LEVEL FLOW GRADUALLY WEAKENS AND VEERS
TO THE NORTH/NORTH-NORTHEAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  53  36  63  46 /   0   0  10  10
MCO  58  38  66  46 /   0   0  10  10
MLB  58  40  66  52 /   0   0  10  10
VRB  60  43  67  53 /   0   0  10  10
LEE  56  35  64  44 /   0   0  10  10
SFB  55  36  65  45 /   0   0  10  10
ORL  57  40  65  47 /   0   0  10  10
FPR  60  42  67  53 /   0   0  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 4 PM EST THIS AFTERNOON FOR FLAGLER
     BEACH TO VOLUSIA-BREVARD COUNTY LINE 20-60 NM-SEBASTIAN
     INLET TO JUPITER INLET 20-60 NM-VOLUSIA-BREVARD COUNTY LINE
     TO SEBASTIAN INLET 20-60 NM.

&&

AVIATION/FORECAST UPDATE...ULRICH
BLOG/IMPACT WEATHER....PENDERGRAST
Hazardous weather outlook, Jan 19, 5:19 AM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
519 AM EST TUE JAN 19 2016

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-200000-
FLAGLER BEACH TO VOLUSIA-BREVARD COUNTY LINE 0-20 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 0-20 NM-
SEBASTIAN INLET TO JUPITER INLET 0-20 NM-FLAGLER BEACH TO VOLUSIA-
BREVARD COUNTY LINE 20-60 NM-VOLUSIA-
BREVARD COUNTY LINE TO SEBASTIAN INLET 20-60 NM-
SEBASTIAN INLET TO JUPITER INLET 20-60 NM-INLAND VOLUSIA COUNTY-
NORTHERN LAKE COUNTY-ORANGE-SEMINOLE-SOUTHERN BREVARD COUNTY-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-
COASTAL VOLUSIA COUNTY-SOUTHERN LAKE COUNTY-
NORTHERN BREVARD COUNTY-
519 AM EST TUE JAN 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.EXCESSIVE COLD IMPACT...
EVEN COLDER TEMPERATURES THAN ARE OCCURRING EARLY THIS MORNING
ARE FORECAST FOR TONIGHT ACROSS EAST CENTRAL FLORIDA. MOST AREAS
WILL SEE READINGS IN THE 30S...WITH THE EXCEPTION OF MARTIN
COUNTY AND THE BARRIER ISLANDS OF THE SPACE AND TREASURE COAST
COUNTIES.

NEAR FREEZING TEMPERATURES WILL OCCUR ACROSS RURAL WIND SHELTERED
AREAS OF NORTHERN LAKE AND NORTHWESTERN VOLUSIA COUNTIES. PATCHY
FROST WILL BE POSSIBLE IN WIND PROTECTED AREAS NORTH OF KISSIMMEE
AND TITUSVILLE AND ALSO FARTHER SOUTH ACROSS RURAL INLAND AREAS
WEST OF INTERSTATE 95 DOWN TO NEAR LAKE OKEECHOBEE.

PERSONS SHOULD DRESS APPROPRIATELY FOR THE COLD WEATHER...AND
BRING AND COLD SENSITIVE PLANTS OR PETS INDOORS FOR THE NIGHT.

.WIND AND SEA IMPACT...
NORTHERLY WINDS OF 15 TO 20 KNOTS WILL PRODUCE SEAS OF 4 TO 6 FEET
NEAR SHORE AND UP TO 7 OR 8 FEET IN THE GULF STREAM. A SMALL CRAFT
ADVISORY REMAINS IN EFFECT BEYOND 20 NAUTICAL MILES OFFSHORE. SMALL
CRAFT OPERATORS SHOULD EXERCISE CAUTION WITHIN 20 MILES FROM
SHORE.

.RIP CURRENT IMPACT...
WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT FOR
RIP CURRENTS AT AREAS BEACHES TODAY. THERE WILL ALSO BE A STRONG
NORTH TO SOUTH FLOWING LONGSHORE CURRENT IN THE SURF ZONE. THE
THREAT FOR RIPS WILL BE HIGHEST FROM SUNRISE TO SHORTLY BEFORE
NOON DUE TO TIDAL EFFECTS. IF YOU HEAD TO THE SHORE TODAY...CHECK
WITH THE LOCAL BEACH PATROL ABOUT OCEAN HAZARDS. ALWAYS REMEMBER
TO SWIM ONLY WITHIN SIGHT OF A LIFEGUARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
HAZARDOUS BOATING COATING CONDITIONS WILL GRADUALLY EASE FROM
TONIGHT THROUGH THURSDAY. WINDS OVER THE ATLANTIC WILL FRESHEN
ONCE AGAIN BY THIS WEEKEND. AN ELEVATED THREAT FOR RIP CURRENTS
WILL CONTINUE THROUGH MID WEEK.

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS...WITH A SMALL
CHANCE FOR LIGHTNING STORMS...ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

CRISTALDI

Nearby

Freeze Warnings in Florida, 2016Every freeze warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.